When It Happens Panel Get involved: send your photos, videos, news & views by texting 'OXFORD NEWS' to 80360 or email
Drip firm 'saddened' by baby death
The head of the firm behind a food product which officials have "strongly linked" to the death of one baby and the illness of 14 others says it is "saddened" by what has happened.
Karen Hamling, managing director of ITH Pharma, said it was co-operating fully with the probe into the death of a baby at St Thomas' Hospital in London and doing everything it could to help investigators establish what happened.
The baby died on June 1 from blood poisoning after being infected by a suspected contaminated drip, a spokeswoman for Guy's and St Thomas' NHS Foundation Trust said.
A total of 15 babies in six hospitals across England developed septicaemia after being infected with the bacteria known as Bacillus cereus, Public Health England (PHE) said.
PHE said the cases have been "strongly linked" with a number of batches of a particular form of intravenous liquid called parenteral nutrition, made by London-based ITH which was given to the babies.
In a statement, Ms Hamling said: " ITH Pharma is very saddened to hear about the death of a baby in hospital, and that 14 others are ill with septicaemia.
"ITH Pharma is a specialist manufacturer of parenteral nutrition, which is given to babies in neo-natal intensive care units.
"The products in question, which are no longer in circulation, are made to order for individual patients on a daily basis, in response to bespoke orders from hospitals.
"We are co-operating fully with the MHRA in the investigation, and are doing everything we can to help them establish the facts in this case as quickly as possible."
The baby died on June 1 at St Thomas', having been diagnosed on May 31.
Two others have been affected by the infection at the central London hospital, with those babies responding well to antibiotics.
There are also four cases at the Chelsea and Westminster Hospital and one at the Whittington Hospital, both in London; three at the Royal Sussex County Hospital in Brighton, two at Addenbrooke's Hospital in Cambridge and two at Luton and Dunstable University Hospital in Bedfordshire.
All are responding well to antibiotics and their parents have been informed, the hospitals said.
Parenteral nutrition, manufactured by ITH Pharma Limited, is supposed to deliver a variety of nutrients intravenously when a baby is unable to eat on its own.
A PHE spokeswoman said investigations with the company have identified "an incident that might have caused the contamination".
"Many of the babies were premature and very vulnerable and one baby has sadly died but the others are responding to antibiotic treatment," the PHE spokeswoman said.
She said PHE and the Medicines and Healthcare products Regulatory Agency (MHRA) confirmed that an investigation has been launched into the issue.
The manufacturer has issued a recall and the MHRA has issued an alert to draw attention to that product recall.
PHE said doctors have also been given advice on identifying any potential cases of infection and how to dispose of affected stock.
"This is a very unfortunate incident and PHE have been working closely with the MHRA to investigate how these babies could have become infected," PHE's incident director, Professor Mike Catchpole, said.
"Given that the bacteria is widely spread in the environment, we are continuing to investigate any other potential sources of infection. However, all our investigations to date indicate that the likely source of the infection has been identified.
"We have acted quickly to investigate this issue alongside the MHRA and we have taken action to ensure that the affected batches and any remaining stock of this medicine is not being used in hospitals."
Adam Burgess, manager of the MHRA's defective medicines reporting centre, said: "Patient safety is our top priority and we are working alongside PHE to establish what has happened. We have sent inspectors to the manufacturer's facility to carry out a detailed and rigorous inspection and we have ensured that the potentially affected medicine is recalled."